Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

May 24, 2004Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2004, 12:49 PM CDT for Clay County, Union County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 12:49 PM CDT (17:49 UTC)
Expired
May 24, 2004, 1:15 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 241749 CCA
SVRFSD
SDC027-127-241815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1249 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 115 PM CDT

* AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
STORM WAS LOCATED OVER UNION COUNTY...OR ABOUT OVER BERESFORD. THE 
THUNDERSTORM WAS MOVING NORTHEAST AT 35 MPH. 

LAT...LON 4305 9703 4280 9703 4280 9670 4306 9673

$$

WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:05 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 24, 11:05 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT MON MAY 24 2004

.DISCUSSION...

SEVERE STORMS UNDERWAY ACRS WRN CWA WITH STG TRANSPORT OF ELEVATED
INSTABILITY INTO CWA. DEGREE OF STABILITY BELOW WOULD PRECLUDE MUCH
WIND THREAT OUTSIDE POTENTIAL FOR POST STORM ELY COMPONENT...AND
LARGE HAIL TO ARND QUARTER SIZE SEEMS MOST SIG THREAT...AHEAD OF
INVERTED TROUGH AS HEADS EWRD THRU CWA THIS AFTN. WDSPRD
CLDS...EXPECT WHERE THINNING ACRS SERN CWA...SO LOWERED TMPS AND
INCREASED CLDS OVR CWA...AS WELL AS ADDING IN WATCH.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 24, 12:11 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1211 PM CDT MON MAY 24 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY
AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND
SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END
EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT
FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST
IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY.

FLOODING...
THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND
LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD
STAGE  THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF
AGRICULTURAL LAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE
WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR
SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD
BE AWARE OF THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 11:25 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             PLANKINTON              43.72N 98.48W
05/24/2004  0.88 INCH        AURORA             SD   EMERGENCY MNGR

&&

AWIPSUSR
Local storm report, May 24, 12:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1227 PM CDT MON MAY 24 2004

..TIME(CDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

1200 PM      HAIL                4 MILES SOUTH OF MA     0.00N  0W
05/24/2004   0.75 INCH           YANKTON            SD   STORM SPOTTER
             BRIEF HAIL AND HEAVY RAIN
Local storm report, May 24, 12:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             2 E PLANKINTON          43.72N 98.44W
05/24/2004  0.75 INCH        AURORA             SD   EMERGENCY MNGR

1208 PM     HAIL             8 W YANKTON             42.89N 97.55W
05/24/2004  0.88 INCH        YANKTON            SD   LAW ENFORCEMENT

1208 PM     HAIL             8 SW PARKER             43.31N 97.25W
05/24/2004  0.88 INCH        TURNER             SD   AMATEUR RADIO

1200 PM     HAIL             8 N YANKTON             43.01N 97.39W
05/24/2004  0.75 INCH        YANKTON            SD   AMATEUR RADIO

1215 PM     HAIL             8 SW IRENE              43.00N 97.27W
05/24/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

1155 AM     HAIL             8 NE UTICA              43.06N 97.38W
05/24/2004  0.75 INCH        YANKTON            SD   TRAINED SPOTTER

&&

BUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:53 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas22 min
May 24, 10:16 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas29 min
May 24, 11:47 AM CDTSevere Thunderstorm WarningFSDYankton28 min
May 24, 12:17 PM CDTSevere Thunderstorm WarningFSDClay28 min
May 24, 12:46 PM CDTSevere Thunderstorm WarningFSDClay, Union29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.